It is well established that the female hormone oestrogen can cause clotting of the blood. For this reason, women using the so-called ‘third generation’ combined contraceptive pill, such as Femodene or Yasmin, which contains this hormone, are at increased risk of suffering a deep vein thrombosis (DVT), albeit that this risk is extremely low for most healthy women.
However, a number of recent tragic fatalities involving young women in the United Kingdom has again brought this issue to the media’s attention. In particular, the failure by medical professionals to spot and promptly deal with the potential side-effects of DVT has come under scrutiny.
Fallan Kurek was one such victim. She lost her life after medical professionals failed to treat a DVT which originated in her leg and moved to her lungs, causing a pulmonary embolism.
She died of a blood clot when a hospital nurse sent her home with painkillers after complaining of chest pains and feeling breathless. Three days after she was sent home on 8 May 2015 she collapsed on the stairs at her home and went into cardiac arrest as a result of a massive pulmonary embolism after the side-effects of her contraceptive pill were not effectively treated. She suffered brain damage and died on 14 May.
Her GP told the inquest into her death that she had been assessed as being an extremely low-risk candidate before being given repeat prescriptions for the pill as her blood pressure and body mass index had been normal.
The inquest heard that it was likely that Ms Kurek was suffering from a blood clot on her lungs caused by a DVT at the time of the hospital visit, but that the nurse who examined her had diagnosed her pain as being muscular. She had given the nurse a three-day history of central chest pain which became worse following exertion. Blood pressure and other tests were then conducted, and Ms Kurek was also assessed using an ECG machine, leading to results within normal limits. Other than chest pain, she had no abnormal signs suggestive of a pulmonary embolism.
Critically, however, the inquest heard that leg pain and the fact that she was taking the pill to regulate heavy periods had been mentioned to the nurse during the hospital visit, but this was not followed up.
More recently in an inquest into the death of Charlotte Lockwood, it was heard that the 15-year-old girl died eight months after being prescribed a contraceptive pill over the phone.
She had endured period complications since the age of nine, for which she had been put on Cerelle, a progestogen-only pill. However, this was found to be ineffective and it also caused undesirable side effects such as weight gain, hair loss and mood swings. As a result, she was put on Millinette, which is a combined oral contraceptive.
She collapsed at home after suffering a pulmonary embolism sending her into cardiac arrest and died a week later in hospital as a result of severe hypoxic-ischemic brain injury.
These cases highlight the need for women who are prescribed the combined oral contraceptive pill to be made aware of the risk of deep vein thrombosis and to be vigilant regarding the associated symptoms so that they may alert healthcare professionals should the need arise.